Format

Send to

Choose Destination
J Oncol Pharm Pract. 2011 Sep;17(3):288-91. doi: 10.1177/1078155210374891. Epub 2010 Oct 6.

Toxic encephalopathy in elderly patients during treatment with capecitabine: literature review and a case report.

Author information

1
Oncology and Oncohematology Department, Rimini Hospital and Cancer Center of Romagna Meldola, Italy. fantamanu77@libero.it

Abstract

Capecitabine is now-a-days rapidly replacing 5-Fluorouracil in daily clinical practice. Neurologic toxicity during a treatment with fluoropyrimidines, as 5-fluorouracil, represents a well-known side-effect, largely described in literature. Central nervous system (CNS) toxicity, mainly encephalopathy with or without seizures, occurs occasionally even when conventional doses are used. CNS toxicity incidence increases markedly when the blood-brain barrier is either overwhelmed or bypassed (Hildebrand J. Neurological complications of cancer chemotherapy. Curr Opin Oncol 2006; 18: 321-324). Peripheral nervous system (PNS) toxicity is more common because proximal and distal extremities of the peripheral nerves are not protected by a blood-brain like barrier and peripheral neuropathy remains a major limiting factor for the administration of conventional doses of several agents (Saif W, Wood TE, McGee PJ and Diasio RB. Peripheral neuropathy associated with capecitabine, Anticancer Drugs 2004;15: 767-771). Capecitabine is a prodrug of 5-fluorouracil, more easily administered by mouth; its transformation in 5-fluorouracil is performed in the liver. There are only a few reports on the toxic neurological side-effects of capecitabine. We describe in our report a rare case of toxic encephalopathy in a 82-year-old female, with a brief review of literature. In the literature reviewed, we found 12 neurologic episodes due to capecitabine lasting between a few days till some months. All clinical symptoms of the cases described in literature, obtained a complete regression with the discontinuation of capecitabine. A relation was not found with dihydropyrimidine dehydrogenase (DPD) mutation, also if pharmacologic and pharmacogenetic assessment should be done for this drug, especially in old patients. Toxic encephalopathy represents a rare event during capecitabine treatment and on the bases of the data found, is fairly managed in the clinical setting. The knowledge of the natural history of the toxic effect allows the use of the drug also in old patients.

PMID:
20926454
DOI:
10.1177/1078155210374891
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center